Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 4, NWS Cheyenne, WY

January 12, 2023Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 12, 2023, 12:50 PM MST for Albany County, Carbon County, Wyoming. It was in force for 19 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 12:50 PM MST (19:50 UTC)
Expired
Jan 13, 2023, 8:00 AM MST
In force
19 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 1:56 PM MSTHIGH SUST WINDS 405 Nw Arlington, WYHALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 40 MPH FOR PAST HOUR. PEAK WIND GUST 54 MPH.
Jan 12, 2:40 PM MSTNON-TSTM WND GST 611 Nnw Arlington, WYARLINGTON WYDOT SITE. SUSTAINED WINDS 45 MPH.
Jan 12, 2:56 PM MSTHIGH SUST WINDS 405 Nw Arlington, WYWAGONHOUND WYDOT SITE. SUSTAINED WINDS 40 MPH OR GREATER FOR PAST HOUR. PEAK WIND GUST 53 MPH.
Jan 12, 2:56 PM MSTNON-TSTM WND GST 621 Nnw Arlington, WYARLINGTON WYDOT SITE. SUSTAINED WINDS 44 MPH.
Jan 12, 3:46 PM MSTHIGH SUST WINDS 451 Nnw Arlington, WYARLINGTON WYDOT SITE. SUSTAINED WINDS 40 MPH OR GREATER FOR PAST HOUR. PEAK WIND GUST 57 MPH.
Jan 12, 3:56 PM MSTNON-TSTM WND GST 581 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Jan 12, 4:10 PM MSTNON-TSTM WND GST 591 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Jan 12, 8:50 PM MSTNON-TSTM WND GST 613 Ese Elk Mountain, WYMESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3603 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS75 KCYS 121950
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1250 PM MST Thu Jan 12 2023

WYZ110-131215-
/O.NEW.KCYS.HW.W.0004.230112T1950Z-230113T1500Z/
/O.NEW.KCYS.HW.A.0005.230114T0600Z-230115T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1250 PM MST Thu Jan 12 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST FRIDAY...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with
  gusts up to 60 mph. For the High Wind Watch, southwest winds 35
  to 45 mph with gusts up to 70 mph possible.

* WHERE...North Snowy Range Foothills.

* WHEN...For the High Wind Warning, until 8 AM MST Friday. For 
  the High Wind Watch, from Friday evening through Saturday 
  afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-116-117-131215-
/O.NEW.KCYS.HW.A.0005.230114T1500Z-230115T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
1250 PM MST Thu Jan 12 2023

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, 
  South Laramie Range and South Laramie Range Foothills.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
744 
WWUS75 KCYS 130319
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
819 PM MST Thu Jan 12 2023

WYZ110-131200-
/O.CON.KCYS.HW.W.0004.000000T0000Z-230113T1500Z/
/O.CON.KCYS.HW.A.0005.230114T0600Z-230115T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
819 PM MST Thu Jan 12 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY AFTERNOON...

* WHAT...For the High Wind Warning, sustained west winds 30 to 40
  MPH with gusts up to 65 MPH. For the High Wind Watch, sustained
  southwest winds 35 to 45 MPH with gusts up to 70 MPH possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain.

* WHEN...For the High Wind Warning, until 8 AM MST Friday. For 
  the High Wind Watch, from Friday evening through Saturday 
  afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ106-116-117-131200-
/O.CON.KCYS.HW.A.0005.230114T1500Z-230115T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
819 PM MST Thu Jan 12 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...Sustained west winds 30 to 40 MPH with gusts up to 65 MPH 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, South
  Laramie Range and South Laramie Range Foothills.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
930 
WWUS75 KCYS 130948
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
248 AM MST Fri Jan 13 2023

WYZ110-140000-
/O.CON.KCYS.HW.W.0004.000000T0000Z-230113T1500Z/
/O.CON.KCYS.HW.A.0005.230114T0600Z-230115T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
248 AM MST Fri Jan 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY AFTERNOON...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 60 mph. For the High Wind Watch, southwest winds 
  30 to 40 mph with gusts up to 60 mph possible.

* WHERE...North Snowy Range Foothills.

* WHEN...For the High Wind Warning, until 8 AM MST this morning. 
  For the High Wind Watch, from this evening through Saturday 
  afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-116-117-140000-
/O.CON.KCYS.HW.A.0005.230114T1500Z-230115T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
248 AM MST Fri Jan 13 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, 
  South Laramie Range and South Laramie Range Foothills.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
656 
WWUS75 KCYS 131442
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
742 AM MST Fri Jan 13 2023

WYZ110-132245-
/O.EXP.KCYS.HW.W.0004.000000T0000Z-230113T1500Z/
/O.CON.KCYS.HW.A.0005.230114T0600Z-230115T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
742 AM MST Fri Jan 13 2023

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...North Snowy Range Foothills.

* WHEN...For the High Wind Warning, until 8 AM MST this morning. 
  For the High Wind Watch, from this evening through Saturday 
  afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ106-116-117-132245-
/O.CON.KCYS.HW.A.0005.230114T1500Z-230115T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
742 AM MST Fri Jan 13 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, 
  South Laramie Range and South Laramie Range Foothills.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 12, 10:19 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 12, 10:19 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1019 AM MST Thu Jan 12 2023

.SHORT TERM...(Today and tomorrow)
Issued at 233 AM MST Thu Jan 12 2023

Key Impact Messages:

1) Areas of patchy fog this expected this morning for parts of SE
Wyoming. Patches of dense fog possible across the southern
Nebraska Panhandle this morning.

2) Breezy conditions develop by the afternoon, that may create
areas of blowing snow along portions of I-25 and I-80.

3) Quiet and dry weather with warming temperatures on Friday.

Currently, fog has developed across parts of the Nebraska
Panhandle this morning as noted by a few observational sites and
road cameras. Expecting the fog to become more widespread across
the Nebraska Panhandle over the next few hours and some isolated
pockets of dense fog will be possible. Across SE Wyoming
confidence in fog is lower, but can't rule out patchy fog across
the I-25 and I-80 corridors this morning.

Weather Details: Not much going on in the short term forecast
outside of fog this morning and some pockets of blowing snow later
this afternoon. Upper level ridge begins to move into the region
which will signal the beginning of some quiet weather for much of
the region. Breezy conditions this afternoon across the region
could be strong enough to create some blowing snow concerns,
especially across parts of I-80 from Arlington to Rawlins. As
stated, winds will increase this afternoon, but should remain
below high wind criteria across the wind prone areas in
particular. Heading into Friday, the upper level ridge builds
overhead and temperatures are expected to warm quite nicely for
this time of year. Temperatures were adjusted higher than the NBM
with this forecast update, which pushes maximum temperatures into
the 50s for areas east of the Laramie Range and portions of the
Nebraska Panhandle. These temperatures will be 10-12 degrees above
normal for this time of year.

.LONG TERM...(Saturday through next Thursday)
Issued at 233 AM MST Thu Jan 12 2023

A welcomed warmup is expected to the start of the weekend, with
upper level ridging pushing eastward into the region earlier in the
week and remaining across the Intermountain West. Temperatures are
expected to remain on the warm side under this setup, with low to
mid-50s expected along the I-25 corridor and further eastward into
the Nebraska Panhandle. NBM has kept temperatures just a bit too
cold and started blending in some NBM 90th percentile to bring those
temperatures more into alignment with the forecast. Next chance for
widespread precipitation is expected on Sunday, as the upper level
ridge continues its track eastward towards the Midwest and the next
system coming on board. Model inconsistency remains an issue through
the long term forecast, with both the Euro and GFS having drastic
differences in whether a closed low develops across the CO/NE/KS
border, or a shortwave trough digs southeasterly across the CWA. At
the current time of this forecast, kept much of the POPs in line
with the Euro solution, which seemed to have handled this last snow
event a bit better in where the heavier snow fell. However, will
need to monitor in the coming days to determine exact impacts.

After a brief break in the weather on Monday when some weak upper
level ridging pushes across the domain, the next weather event is
possible late Tuesday night as cutoff low is progged to separate
from the main flow in far eastern Colorado and track eastward into
central Kansas. Both the Euro and GFS are in good agreement with the
heaviest snowfall across central Nebraska where wrap-around moisture
will likely play a role. The only major differences between the two
models include how far westward this snow is expected, with the GFS
having better positioning for higher snow totals in the Nebraska
Panhandle. As mentioned by the previous forecaster, this forecast
will evolve and change between now and next week. Therefore, will
need to track this system to see the general track and positioning
of the mid to upper level feature, which will directly impact snow
totals in and around the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1016 AM MST Thu Jan 12 2023

VFR conditons are expected to persist through the 18Z TAF period.
Generally west to southwest winds with gusts 20 to 30 knots
possible this afternoon across southeast Wyoming. Light west to
southwest winds in the Nebraska panhandle. Mostly clear skies
besides a few high clouds across southeast Wyoming and the
Nebraska panhandle.

&&

.FIRE WEATHER...
Issued at 233 AM MST Thu Jan 12 2023

Little to no fire weather concerns in the near term forecast, with
widespread snowfall and higher humidity is expected. Temperatures
and wind speeds are expected to increase into the weekend, with
temperatures climbing well above normal and wind speeds increasing
to around 25+ knots. Despite the stronger winds and warmer
temperatures across much of southeastern Wyoming, minimum RH
values are expected to remain well above critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...MRD
AVIATION...LK
FIRE WEATHER...AW
Hazardous weather outlook, Jan 12, 5:03 AM MST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
503 AM MST Thu Jan 12 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
503 AM MST Thu Jan 12 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated to high winds will be possible across the wind prone
areas on Saturday.

Next chance for precipitation arrives on Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 12, 10:08 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 AM MST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             PINE BLUFFS             41.18N 104.07W
01/12/2023  M5.0 INCH        LARAMIE            WY   PUBLIC

            REPORT RECEIVE VIA FACEBOOK. PHOTO INCLUDED. SNOWFALL WAS
            FROM 11 JANUARY 2023 SNOW EVENT.

&&

GERALD.CLAYCOMB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 12:50 PM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte48 hr

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.